Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Caribou, ME

July 17, 2006Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2006, 2:18 PM EDT for Aroostook County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2006, 2:18 PM EDT (18:18 UTC)
Expired
Jul 17, 2006, 3:00 PM EDT
In force
42 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:06 AM EDT, 10 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 4:06 AM EDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
406 AM EDT MON JUL 17 2006

.SYNOPSIS...A WEAK WEATHER DISTURBANCE ACROSS THE NORTHERN PART
OF THE STATE WILL MOVE EAST INTO NEW BRUNSWICK THIS MORNING. A
COLD FRONT WILL PRESS INTO QUEBEC LATER TODAY AND REACH NORTHERN
AREAS LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE REGION ON
TUESDAY FOLLOWED BY HIGH PRESSURE FOR WEDNESDAY AND THURSDAY.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...
THE ONGOING CONVECTION MAINLY THROUGH THE NORTHERN AREAS AND THEN
CONVECTION ASSOCIATED WITH STRONG COLD FRONT MOVING THROUGH THE CWA
ON TUESDAY ARE THE MAIN CONCERNS FOR THE SHORT TERM.

WEAK SURFACE LOW ASSOCIATED WITH SHORT WAVE OVER THE SAINT
LAWRENCE VALLEY MOVING EASTWARD THROUGH WEAKLY DIFLUENT FLOW HAS
RESULTING IN ISOLATED/SCATTERED CONVECTION MAINLY THROUGH THE
NORTHERN ZONES EARLY THIS MORNING. AS THIS FEATURE MOVES EAST INTO
THE MARITIMES THIS MORNING...WEAK SHORT WAVE RIDGE SUPPORTING WARM
MID LEVEL THERMAL RIDGE MOVES INTO THE CWA THIS AFTERNOON. WILL
GRADUALLY LOWER POPS FOR THIS AFTERNOON BUT STILL HOLD ONTO A
SLIGHT CHANCE.

VERY WARM HUMID CONDITIONS PREVAIL ACROSS THE CWA WITH A RETURN OF
PATCHY FOG LATER TONIGHT. LATER TONIGHT...INSTABILITY INCREASES
AHEAD OF A STRONG COLD FRONT MOVING SOUTHEAST THROUGH QUEBEC
PROVINCE BENEATH HEIGHT FALLS ASSOCIATED WITH STRONGER MID LEVEL
TROUGH. BUFKIT SOUNDING PROFILES INDICATE CAPE VALUES INCREASING
TO AROUND 1000 J/KG ACROSS THE NORTH AND 1500 TO 2000 J/KG
DOWNEAST ALONG WITH LIS LOWERING TO AROUND MINUS FIVE. COOLING
MID LEVELS AND WARM SURFACE TEMPERATURES WILL ENHANCE LAPSE RATES
ALONG WITH RRQ OF 90+ KT JET SUPPORTING INCREASED LIFT AHEAD/ALONG
THE COLD FRONT TO DURING TUESDAY. BASED ON THIS STRONGER WINDS
ALOFT MAY ACCOMPANY THE CONVECTION AND SPC HAS INCLUDED THE CWA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH MAINLY STRONG WINDS
THE MAIN CONCERN ACCOMPANYING CONVECTION DURING TUESDAY.

MODELS CONTINUE TO INDICATE RAPID DRYING OF THE ATMOSPHERE IN WAKE
OF THE FRONT NORTHWEST TO SOUTHEAST ESPECIALLY DURING TUESDAY
AFTERNOON. WILL CONTINUE THIS THEME IN THE GRIDS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...A COLD FRONT WILL PUSH
SOUTH OF THE AREA AND OUT TO SEA TUESDAY EVENING AS HIGH PRESSURE
BUILDS IN FROM QUEBEC. THIS HIGH WILL BRING DRIER AIR ALLOWING
TUESDAY NIGHT TO BE MAINLY CLEAR AND A BIT COOLER. HIGH PRESSURE
OVER THE AREA WEDNESDAY WILL BRING A DRY DAY WITH SUNSHINE MIXED
WITH A FEW CUMULUS CLOUDS. WEDNESDAY NIGHT WILL THEN TURN OUT
MAINLY CLEAR WITH SOME PATCHY VALLEY FOG BY MORNING. THE HIGH WILL
MOVE EAST ON THURSDAY ALLOWING INCREASINGLY HUMID AIR TO RETURN
FROM THE SOUTH SOUTHWEST. A STRONG COLD FRONT MAY THEN APPROACH
LATE THURSDAY NIGHT OR EARLY FRIDAY WITH THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION...VFR CONDITIONS OVER THE NORTH WILL OCCASIONALLY LOWER
TO MVFR IN LOW CLOUDS EARLY THIS MORNING. THERE IS A POTENTIAL FOR
A THUNDERSTORM OVER NORTHERN AREAS EARLY THIS MORNING WHICH MAY
LOWER CONDITIONS TO IFR IN SOME AREAS. LIFR CONDITIONS IN LOW
CLOUDS AND FOG DOWNEAST ARE EXPECTED TO IMPROVE TO VFR DURING THE
MID MORNING HOURS. VFR CONDITIONS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON INTO EARLY THIS EVENING. FOG MAY REMAIN ALONG THE
COAST...AND WATCH FOR FOG TO RETURN TO INTERIOR DOWNEAST AREAS
LATER THIS EVENING.

&&

.MARINE...
SHORT TERM: WEAK FLOW REMAINS IN PLACE KEEPING WIND/SEAS BELOW SCA
CRITERIA THROUGH TONIGHT. SEAS APPROACH FIVE FEET AHEAD OF THE
FRONT DURING TUESDAY. WILL HOLD OFF ON ANY HEADLINES SINCE ITS A
THIRD PERIOD AND ALSO LOW CONFIDENCE IN WAVE WATCH GUIDANCE FOR
LATER TUESDAY.

LONG TERM: HIGH PRESSURE DOMINATES OVER THE WATERS KEEPING
WINDS/SEAS BELOW HEADLINE CRITERIA TUESDAY NIGHT INTO THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
AVIATION...WEITLICH
Hazardous weather outlook, Jul 17, 4:45 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
445 AM EDT MON JUL 17 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-180845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
445 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE NORTHERN AREAS
ESPECIALLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED TO ACCOMPANY
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE A STRONG COLD
FRONT ON TUESDAY. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FITZSIMMONS

In the hours before

Special weather statement, Jul 17, 1:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 17 2006

MEZ001-171845-
AROOSTOOK COUNTY...
158 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS...STRETCHING FROM
8 MILES NORTHWEST OF DICKEY TO 20 MILES EAST OF NINE-MILE BRIDGE.
THE LINE WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    DICKEY...             SULLY...              ALLAGASH...
    DEBOULLIE MOUNTAIN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4751 6917 4663 6990 4660 6883 4740 6839

DUDA
Special weather statement, Jul 17, 2:13 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT MON JUL 17 2006

MEZ002-005-006-171915-
AROOSTOOK AND PENOBSCOT COUNTIES...
213 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 208 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
PRESQUE ISLE TO SMYRNA MILLS. THE LINE WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    PRESQUE ISLE...       SMYRNA MILLS...       MAPLETON...
    MARS HILL...          EASTON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4674 6863 4571 6879 4576 6803 4671 6782

DUDA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:38 PM EDTSpecial Weather StatementCAR52 min
Jul 17, 12:30 AM EDTSpecial Weather StatementCAR60 min
Jul 17, 1:30 AM EDTSpecial Weather StatementCAR60 min
Jul 17, 2:44 AM EDTSpecial Weather StatementCARAroostook61 min
Jul 17, 2:47 AM EDTSpecial Weather StatementCAR58 min
Jul 17, 3:40 AM EDTSpecial Weather StatementCARAroostook65 min
Jul 17, 4:37 AM EDTSpecial Weather StatementCARAroostook53 min
Jul 17, 5:20 AM EDTSpecial Weather StatementCARAroostook55 min
Jul 17, 5:58 AM EDTSpecial Weather StatementCARAroostook62 min
Jul 17, 1:58 PM EDTSpecial Weather StatementCAR47 min
Jul 17, 2:13 PM EDTSpecial Weather StatementCARAroostook62 min
Jul 17, 2:48 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 17, 4:00 PM EDTSpecial Weather StatementCARAroostook75 min
Jul 17, 4:11 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Jul 17, 4:55 PM EDTFlash Flood WarningCARAroostook3 hr
Jul 17, 5:39 PM EDTSpecial Weather StatementCARAroostook66 min
Jul 17, 6:35 PM EDTSpecial Weather StatementCARSomerset100 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.